Thunderstorm Wind, Grafton
- When
- July 23, 1:00 PM EST
- Where
- Grafton County, Alexandria
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.617, -71.800
Severe thunderstorms moving through central and southern New Hampshire knocked down trees and power lines and lightning from the storms caused several fires. Southeastern Rockingham County had the worst damage as numerous trees were downed by the thunderstorms.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Severe thunderstorms moving through central and southern New Hampshire knocked down trees and power lines and lightning from the storms caused several fires. Southeastern Rockingham County had the worst damage as numerous trees were downed by the thunderstorms. Trees were reported down in Alexandria, Gilford, Strafford, Newfields, Salem, Hampton, Hampton Falls, North Hampton, Stratham, Exeter, Brentwood, Epping, and Greenland. Lightning damaged structures in Stratham and Auburn and two people were injured by lightning as they stood outside their home in Hooksett. In Hampton, the porch of a building was lifted up and over the building on Ocean Blvd and landed in the street. In Stratham, lightning struck a 14 by 28 ft barn, causing a fire that burned the structure and equipment inside to the ground. Lightning also struck the fire station in Auburn causing about $5000 in damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 23, 11:08 AM EST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE TO INCLUDE WATCH BOX NATIONAL WEATHER SERVICE GRAY ME 1208 PM EDT TUE JUL 23 2002 DISC...SVR TSTM WATCH BOX IN EFFECT TIL 23Z. REST UNCHANGED. ENHANCED WORDING ADDED TO THE MTNS. MAIN REASON FOR UPDATE IT TO ADD CHC ISOLD SVR WX SWRN ME/SRN NH THS AFTN. SPS JUST ISSUED. LCL CHECKLIST INDICATING RIPE CONDS ACRS PTNS OF OUR FA AS SIGNIF LOW LVL MOISTR COMBINING W/ APCHG CDFNT & EXITING JET ALFT TO PRODUCE LCLY DAMAGING WINDS. UPR LVL JET OF 130-140 KTS EXITING THE RGN PLACING SRN SECTIONS IN LF QUAD. BEST CONVECTION WL MST LKLY DVLP OVRHD BY EARLY TO MID AFTN...BFR ENTERING INCREASINGLY UNSTABLE AIRMASS S OF OUR RGN. THEREFORE...BST CHC OF ANY SVR STMS WL BE SRN ZNS. PRECIPITABLE WATER VALUES VRY HIGH (AOA 2 WRN PTNS OF THE FA). TRAINING STMS MAY CAUSE LCLY HVY RNFL. WL ADD THS TO THE ZN PKG. OTRW...WL TWEAK TEMPS/WNDS. MARINE...SCA TO RMN IN PLC. WL LWR WND/SEAS FOR THS AFTN...BUT LCLY ROUGH CONDS IN STMS. FCSTID = 13 .GYX... ME...SVR TSTM WATCH IN EFFECT TIL 23Z. NH...SVR TSTM WATCH IN EFFECT TIL 23Z. JC
MEZ012>014-018>028-NHZ003>010-013-014-232115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 915 AM EDT TUE JUL 23 2002 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON... A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL ACROSS PORTIONS OF SOUTHERN MAINE AND SOUTHERN NEW HAMPSHIRE THIS AFTERNOON. THERE IS ALSO THE POSSIBLITY OF LOCALLY HEAVY RAINFALL IN ANY PERSISTENT STORMS. A STRONG COLD FRONT WILL SWEEP ACROSS NORTHERN NEW ENGLAND THIS AFTERNOON...TRIGGERING THE STORMS. IT WILL BRING MUCH COOLER AND DRIER AIR INTO THE STATE TONIGHT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/GYX JC
The Portland,ME radar (KGYX), 128 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
14 thunderstorm wind, 3 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2002Every state in 2002This day in weather historyWarnings in New Hampshire, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5309645, 5309646, 5309699, 5309712, 5309707, 5309711, 5309701, 5309708, 5309700, 5309706, 5309709, 5309710, 5309704, 5309703, 5309705, 5309713, 5309702.